South Dakota, 2018

Hail and Damaging Wind in South Dakota, June 27, 2018

June 27, 2018 · NWS FSD · 8 events in 4 counties and zones

A cluster of thunderstorms developed on the nose of the low-level jet across central South Dakota and progressed east and southeast during the late overnight and early morning hours. Before storms outraced the greater elevated instability axis and weakened, a few storms made use of the effective shear of 30-35 knots and produced severe hail and wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cluster of thunderstorms developed on the nose of the low-level jet across central South Dakota and progressed east and southeast during the late overnight and early morning hours. Before storms outraced the greater elevated instability axis and weakened, a few storms made use of the effective shear of 30-35 knots and produced severe hail and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 5:09 AM CST, 33 minutes earlier.

Area forecast discussion, Jun 27, 5:09 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
609 AM CDT Wed Jun 27 2018

.SHORT TERM...(Today and Tonight)
Issued at 354 AM CDT Wed Jun 27 2018

A convective complex has developed early this morning over north
central SD along a frontal boundary pushing to the southeast. The
thunderstorms are being fed by instability and a low level jet
positioned over the central portions of the state. This makes for a
tricky forecast through the morning hours with CAMs handling the
evolution of this system differently. Both the RAP and EXP HRRR have
the complex dying off as it enters our western CWA, while the
HRRR/NMM/ARW allow the thunderstorms to continue to push eastward
into the I-29 corridor through mid morning. Elected to go with the
former solution as the convection will outrun the instability and
loses the LLJ support as it enters our CWA.

For the remainder of the day convection chances look small, though
confidence in timing/coverage is low with model differences - though
the overall theme is mainly dry. If something were to develop it
would probably be north of Highway 14 where there is low level
convergence with the boundary, or possibly in our far southwest
along the edge of the cap/better instability gradient. Thermal
profiles will be warmer today, so looking at highs into the lower to
mid 80s.

It should remain dry tonight, with the GFS being an outlier in
developing convection across our far south and west - which is not
supported by other models. It will be a warmish night with lows mid
and upper 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 354 AM CDT Wed Jun 27 2018

The main theme through the remainder of the week will be the heat as
an upper level ridge builds across the region. Highs will climb into
the mid 80s to lower 90s on Thursday, then into the lower to mid 90s
on Friday as 850 mb temperatures rise to around 25 to 28 C.
Dewpoints will be around 70 each day, resulting in a heat index of
around 100 in some areas, especially on Friday - and suspect that a
heat advisory will have to be issued at some point. It looks to be
dry both days.

Things begin to change on Friday night and Saturday as an upper
level trough pushes into the Northern Plains - transitioning to a
nearly zonal flow by the beginning of next week. This will result in
cooling temperatures and increasing rain chances for the weekend,
with the better rain chances residing in the Friday night to
Saturday night time frame. While Sunday looks mostly dry, confidence
is lower for Monday and Tuesday with model differences. Thermal
profiles do warm for the beginning of the week, though still remain
close to or just above normal for this time of year.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 602 AM CDT Wed Jun 27 2018

Showers and thunderstorms will push across the area through the
morning, affecting KHON and KFSD. Patchy fog over portions of the
area this morning will diminish by late morning. For the remainder
of the day, thunderstorms chances are low. Winds will be light
through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Jun 27, 3:49 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Wed Jun 27 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-067-070-071-281000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-
Lincoln SD-Clay SD-Union-
449 AM CDT Wed Jun 27 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Due to recent heavy rainfall, river flooding will continue in
some locations. Those with interest along area rivers will want to
remain alert and take action if necessary. For specific river
details, visit:  https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very warm temperatures and high relative humidity will result in a
heat index of near 100 degrees across the area on Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ038-050-052>054-057>061-063>066-068-069-281000-
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
449 AM CDT Wed Jun 27 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will push across the area during the morning hours.
These storms will be capable of producing hail to the size golf
balls and winds to 60 mph.

Due to recent heavy rainfall, river flooding will continue through
the lower Missouri River corridor. Those with interest along area
rivers will want to remain alert and take action if necessary.
For specific river details, visit:
https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very warm temperatures and high relative humidity will result in a
heat index of near 100 degrees across the area on Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SDZ039-040-055-281000-
Kingsbury-Brookings-Lake-
449 AM CDT Wed Jun 27 2018

This Hazardous Weather Outlook is for portions of east central
South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very warm temperatures and high relative humidity will result in a
heat index of near 100 degrees across the area on Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Sioux Falls radar (KFSD), 150 km away, was scanning. The volume nearest the first event began at 11:42 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Aurora

When
June 27, 5:42 AM CST to 5:43 AM CST
Where
Aurora County, 1.47 mi NNW of Aurora Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.540, -98.590

Large hail was accompanied by winds of greater than 50 mph.

Thunderstorm Wind, Brule

When
June 27, 7:27 AM CST to 7:29 AM CST
Where
Brule County, (9v9)chamberlain Arp
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
43.770, -99.320

Hail, Brule

When
June 27, 7:32 AM CST to 7:33 AM CST
Where
Brule County, 2.81 mi S of (9v9)chamberlain Arp
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.730, -99.310

Hail, Brule

When
June 27, 7:46 AM CST to 7:48 AM CST
Where
Brule County, 6.06 mi SSW of Pukwana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.700, -99.230

Intermittent hail was accompanied by torrential rainfall.

Hail, Douglas

When
June 27, 8:29 AM CST to 8:30 AM CST
Where
Douglas County, 2.81 mi N of Joubert
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.460, -98.680

Brief heavy rainfall was mixed with occasional hail up to dime size.

Hail, Douglas

When
June 27, 8:37 AM CST to 8:40 AM CST
Where
Douglas County, 2.44 mi SE of New Holland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.400, -98.580

Considerable penny size hail was accompanied by winds of around 50 mph. Leaves stripped from trees.

Hail, Douglas

When
June 27, 9:04 AM CST to 9:07 AM CST
Where
Douglas County, 0.5 mi E of Armour
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.320, -98.340

Hail, Charles Mix

When
June 27, 12:52 PM CST to 12:53 PM CST
Where
Charles Mix County, 7.67 mi N of Lake Andes
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.260, -98.530

Storm produced hail up to penny size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 764697, 764704, 764698, 764699, 764700, 764701, 764702, 764703.